North Carolina, 2014

Hail and Damaging Winds in North Carolina, May 10, 2014

May 10, 2014 · NWS RNK · 3 events in 1 county or zone

Isolated to widely-scattered severe thunderstorms developed ahead of a strong cold front making its way across the Appalachian chain during the evening of May 10th. The strongest thunderstorm activity occurred as an upper level disturbance passed across the forecast region during the early afternoon, however limited instability prevented most of the thunderstorms from reaching severe limits.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Isolated to widely-scattered severe thunderstorms developed ahead of a strong cold front making its way across the Appalachian chain during the evening of May 10th. The strongest thunderstorm activity occurred as an upper level disturbance passed across the forecast region during the early afternoon, however limited instability prevented most of the thunderstorms from reaching severe limits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 10, 1:37 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, May 10, 1:37 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
237 PM EDT SAT MAY 10 2014

.SYNOPSIS...
A FRONTAL BOUNDARY WILL BE MOVING TOWARD THE CENTRAL APPALACHIANS
TODAY...ORIENTING ITSELF WEST TO EAST FROM THE OHIO VALLEY TO MID
ATLANTIC SUNDAY. A RIDGE BUILDS SUNDAY INTO MONDAY SENDING THIS
FRONT NORTH. A STRONGER COLD FRONT ARRIVES IN THE WEDNESDAY TIME
FRAME...SLOWING DOWN AS IT MOVES EAST OF THE APPALACHIANS LATER IN
THE WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
AS OF 1100 AM EDT SATURDAY...

ABUNDANT MOISTURE OVER AND WEST OF THE MOUNTAINS ASSOCIATED WITH
AN UPPER LEVEL DISTURBANCE WILL RESULT IN WIDESPREAD SHOWERS THIS
AFTERNOON. PRONOUNCED SHORTWAVE ENERGY IS LIFTING NORTHEAST
THROUGH THE OHIO VALLEY. BANDS OF SHOWERS WITH EMBEDDED
THUNDERSTORMS EXTEND SOUTH THROUGH THE EASTERN OHIO VALLEY AND
INTO THE CENTRAL APPALACHIANS. PWATS OF 1.0 TO 1.4 COUPLED WITH
MOISTURE CONVERGENCE AND DYNAMIC LIFT AHEAD OF SHORTWAVE ENERGY
ALOFT WILL RESULT IN REGENERATION OF ACTIVITY THROUGH THE
AFTERNOON AND EVENING...ENDING ONLY AFTER SHORTWAVE EXITS THE
REGION TOWARD MIDNIGHT TONIGHT.

SEVERE POTENTIAL TODAY WILL BE LIMITED BY CLOUD COVER...ALTHOUGH
WILL HAVE TO MONITOR SHOWER ACTIVITY AS IT MOVES EAST OF THE
MOUNTAINS LATER IN THE AFTERNOON. VISIBLE IMAGERY DOES INDICATE
MORE CLOUD BREAKS FROM THE PIEDMONT EAST...THUS SUPPORTING WARMER
TEMPERATURES THERE. DCAPE...OR THE POTENTIAL TO DRIVE STRONGER
THUNDERSTORM DOWNDRAFTS...IS RUNNING PRETTY HIGH SOUTHEAST OF
DANVILLE...VALUES OF 800-1200 J/KG. THIS SUGGESTS SHOWER ACTIVITY
WHICH MOVES INTO THIS SORT OF AIRMASS WILL HAVE POTENTIAL FOR
STRONG GUSTY WINDS. .

NO CHANGES WERE MADE TO THE FORECAST TEMPS TODAY. LOW LEVEL
THICKNESSES SUPPORT HIGHS IN THE LOW/MID 70S MOUNTAINS TO THE LOW
80S EAST OF THE BLUE RIDGE. CLOUDS AND SHOWERS IN THE MOUNTAINS
MAY HOLD TEMPERATURES IN THE 60S...ESP ACROSS THE HIGHEST
ELEVATIONS.

PASSAGE OF THE UPPER TROUGH AND ASSOCIATED SURFACE FRONT TONIGHT
WILL INTRODUCE A WESTERLY DOWNSLOPE WIND SHIFT THAT WILL HELP
SHOWER AND THUNDERSTORM ACTIVITY DIMINISH QUICKLY THROUGH THE
EVENING. TEMPERATURES OVERNIGHT WILL REMAIN MILD...HOLDING
GENERALLY IN THE 50S. MAY SEE A PATCH OF LIGHT FOG AROUND SUNRISE
SUNDAY IN AREAS THAT RECEIVE A HEAVY DOWNPOURS TODAY.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
AS OF 430 AM EDT SATURDAY...

A GENERALLY SUMMERLIKE WEATHER PATTERN EXPECTED THROUGH THE PERIOD
AS THE UPPER FLOW ACROSS THE CONTIGUOUS U.S. UNDERGOES CONSIDERABLE
AMPLIFICATION FROM A WESTERN U.S. TROUGH TO AN EASTERN U.S. RIDGE.
THE PATTERN WILL BE SLOW TO CHANGE THROUGH THE PERIOD AND THE UPPER
TROUGH WILL REMAIN WEST OF THE AREA THROUGH THIS PERIOD. WHAT IS
LEFT OF THE SATURDAY COLD FRONT WILL RETREAT NORTHWARD AS A WARM
FRONT BY SUN AFTERNOON. ALONG THIS VERY WEAK...DIFFUSE BOUNDARY...
THERE IS THE POTENTIAL FOR SHRA/TSRA ENHANCEMENT...ESPECIALLY
ACROSS THE ALLEGHANYS WHERE THE UPPER SUPPORT WILL BE SLIGHTLY
BETTER. HOWEVER...WITH HEIGHTS BUILDING ALOFT...CONVECTION WILL BE
LARGELY DIURNAL AND DRIVEN ALMOST ENTIRELY BY DIFFERENTIAL HEATING
ACROSS THE MOUNTAINS. HAVE LOWERED POPS FROM WHAT WAS EARLIER
ADVERTISED...MAINLY TO SLIGHT CHC POPS WEST AND NON-MENTIONABLE
POPS EAST.

FOR TUE...UPPER RIDGE CONTINUES TO AMPLIFY ACROSS THE REGION...WITH
A 588DM UPPER RIDGE CENTERED ACROSS NC/SC AREA...RIDGING NORTHWARD
INTO THE EASTERN GREAT LAKES. 850MB TEMPS REMAIN IN THE +16C TO +17C
RANGE AND THE ATMOSPHERE IS STRONGLY CAPPED WITH 500MB TEMPS THE
WARMEST I HAVE SEEN SO FAR THIS YEAR...AROUND -10C. WITH NO
FORCING...ANY CONVECTION WILL BE ENTIRELY DRIVEN BY DIFFERENTIAL
HEATING ACROSS THE WESTERN MOUNTAINS...TYPICAL SUMMERTIME PULSE
THUNDERSTORMS WITH SLIGHT CHC COVERAGE THE MOST EXPECTED...NONE
ACROSS THE PIEDMONT.

TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH THE PERIOD WITH
HIGHS IN THE 70S MOUNTAINS AND 80S ELSEWHERE...NEAR 90 ACROSS THE
PIEDMONT. LITTLE CHANGE EXPECTED SUN-TUE...WITH MON AND TUE THE
WARMEST AND NEAR CARBON COPIES OF EACH OTHER. NIGHTS WILL BE MILD
WITH LOWS IN THE 50S MOUNTAINS AND 60S PIEDMONT...BUT NOT
APPRECIABLY HUMID UNDER THE UPPER RIDGE.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
AS OF 430 AM EDT SATURDAY...

GFS/ECMWF STILL EXHIBITING SOME DIFFERENCES...BUT WPC PREFERENCE IS
THE ECMWF ENSEMBLE IN THE LONG TERM. THE ECMWF IS NEARLY A FULL DAY
SLOWER THAN THE GFS THROUGH THE PERIOD...WHICH HAS SIGNIFICANT
IMPLICATIONS ON THE TIMING OF THE DEEP CENTRAL U.S. TROUGH INTO THE
EASTERN U.S. TROUGH AND THE SPEED WITH WHICH IT WILL MOVE THROUGH
THE CWA. THUS...LARGELY FOLLOWING THE ECMWF SOLUTION...WILL LEAVE
THE MAJORITY OF THE CWA STILL UNDER THE INFLUENCE OF THE EASTERN
U.S. RIDGE WEDNESDAY. THERE SHOULD BE AN INCREASE IN CONVECTION
ACROSS THE WESTERN AREAS/MOUNTAINS AS THE UPPER TROUGH SLIDES INTO
THE KY/TN VALLEY AND THE WESTERN THIRD OF THE CWA COMES UNDER
INCREASINGLY DEEP SOUTHERLY FLOW ALOFT. EASTERN AREAS SHOULD REMAIN
LARGELY CAPPED...VERY WARM...AND STABLE.

THU-FRI SHOULD BRING WIDESPREAD RAIN AND SCATTERED THUNDERSTORMS TO
THE CWA AS THE ECMWF DEPICTS AN UPPER LOW CLOSING OFF ACROSS THE OH
VALLEY...THEN SLOWLY ROTATING NORTHWARD INTO THE NORTHEAST U.S. BY
FRIDAY. THIS LATEST THINKING REQUIRED CONSIDERABLE ADJUSTMENT TO THE
POPS IN THE DAY 5-7 PERIOD...LOWERING POPS WED...AND RAISING TO
LIKELY/CATEGORICAL FOR THU/FRI. WHILE INSTABILITY IS NOT OVERLY
IMPRESSIVE...ESPECIALLY VIA THE GFS...THE ECMWF CONTINUES TO
ADVERTISE A NEGATIVELY TILTED TROUGH ROTATING THROUGH THE CWA THU
NIGHT/FRI ALONG WITH MODEST DEEP LAYER SHEAR. THUS...THE MOST
SIGNIFICANT THREAT FOR ANY STRONG TO SEVERE THUNDERSTORMS WOULD BE
THURSDAY. WITH RESPECT TO QPF...LATEST WPC 5-7 RAINFALL TOTALS
INDICATE POTENTIAL FOR 2-4 INCHES OF RAIN THU-FRI ACROSS THE CWA.
ANY THUNDERSTORMS WED IN THE MOUNTAINS WOULD SIMPLY ADD TO THESE
TOTALS...SO THINKING IS STILL THAT THE MOST SIGNIFICANT THREAT WITH
THIS SYSTEM WILL BE HEAVY RAIN...ESPECIALLY WITH AN EXTENDED PERIOD
OF DEEP SOUTHERLY FLOW PARALLEL TO THE MOUNTAINS.

TEMPERATURES WED WILL CONTINUE TO BE ABOVE NORMAL EAST OF THE
MOUNTAINS AS THE UPPER RIDGE DOMINATES THE AREA. SLIGHTLY COOLER
TEMPERATURES EXPECTED ACROSS THE ALLEGHANY WITH INCREASED CLOUD
COVER AND BETTER CHANCES FOR AFTERNOON SHRA/TSRA. A GRADUAL COOL
DOWN EXPECTED THU-FRI AS THE UPPER LOW DEVELOPS ACROSS THE
REGION...WITH TEMPERATURES DROPPING TO BELOW NORMAL LEVELS JUST
BEYOND THE EXTENDED PERIOD...AND LIKELY REMAINING THERE FOR SEVERAL
DAYS AS A LARGE DEEP AREA OF LOW PRESSURE PERSISTS ACROSS THE
NORTHEAST U.S.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
AS OF 200 PM EDT SATURDAY...

NUMEROUS SHOWERS WITH SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH
SUNSET. MODELS ARE CONSISTENT WITH SHOWER ACTIVITY CONTINUING
THROUGH AT LEAST 00Z/8PM...THEN DECREASING IN COVERAGE BETWEEN 8PM
AND MIDNIGHT.

MOSTLY VFR CIGS EXPECTED OUTSIDE SHRA/TSRA ACTIVITY. DURING
HEAVIER SHRA/TSRA EXPECT CIGS TO POTENTIALLY LOWER TO MVFR FOR
BRIEF INTERVALS. AFT 04Z/MIDNIGHT...MOIST GROUND AND DECREASING
WINDS WILL ALLOW FOR DEVELOPMENT OF SHALLOW GROUND FOG...FAVORING
THOSE SITES WITH THE LIGHTEST WINDS...NAMELY LWB/LYH/BCB. MOSTLY
MVFR BR...BUT POTENTIAL EXISTS FOR IFR BR AFT 06Z...ESPECIALLY
THOSE SITES NOTED ABOVE.

ANY FOG SUNDAY MORNING IS EXPECTED TO DISSIPATE BY 14 UTC/10AM
WITH WIDESPREAD VFR CONDITIONS FROM LATE SUNDAY MORNING THROUGH
SUNDAY AFTERNOON.

EXTENDED AVIATION DISCUSSION...
UPPER RIDGE ALOFT STRENGTHENS OVER THE REGION SUNDAY THROUGH
TUESDAY...PROVIDING MAINLY VFR CONDITIONS. THE UPPER RIDGE WILL
SHIFT EAST OF THE REGION WEDNESDAY AS A STRONG COLD FRONT AND
DEEPENING UPPER LOW MOVE INTO THE AREA FROM THE CENTRAL U.S. THIS
SYSTEM HAS THE POTENTIAL TO BRING AN EXTENDED PERIOD OF SHRA/TSRA
AND ASSOCIATED MVFR OR WORSE CIGS AND VSBYS TO THE REGION...LINGERING
PERHAPS INTO EARLY FRIDAY BEFORE CONDITIONS IMPROVE OVERALL.

&&

.EQUIPMENT...
AS OF 950 PM EDT FRIDAY...

THE PRESENT WEATHER SENSOR AT LEWISBURG WAS STILL OUT OF SERVICE.
FOG...SHOWERS...THUNDERSTORMS OR ANY TYPE OF WEATHER OR
OBSTRUCTION TO VISIBILITY WILL NOT BE REPORTED. HOWEVER...IF THE
VISIBILITY DROPS BELOW 7 MILES...IT MAY BE INFERRED THAT THERE IS
FOG AND/OR PRECIPITATION OCCURRING.

THERE IS NO ESTIMATE AT THIS TIME FOR WHEN THE SENSOR WILL BE
REPAIRED.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...NF
NEAR TERM...NF/PM
SHORT TERM...RAB
LONG TERM...KM/RAB
AVIATION...PM
EQUIPMENT...AMS/WP
Hazardous weather outlook, May 10, 4:28 AM EST, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
528 AM EDT SAT MAY 10 2014

VAZ007-010-011-018>020-WVZ042>045-111100-
TAZEWELL-BLAND-GILES-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-
GREENBRIER-
528 AM EDT SAT MAY 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A
FEW OF THESE COULD BECOME STRONG AND PRODUCE SMALL HAIL AND GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS AN INCREASING THREAT FOR THUNDERSTORMS AND HEAVY RAIN
LATE WEDNESDAY THROUGH FRIDAY. PROJECTED RAINFALL OF 2 TO 4 INCHES
ACROSS THE REGION MAY LEAD TO MINOR FLOODING LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-VAZ009-012>017-022>024-032>035-043>047-058-059-
111100-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-SMYTH-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
528 AM EDT SAT MAY 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A
FEW OF THESE COULD BECOME STRONG AND PRODUCE GUSTY WINDS AND SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS AN INCREASING THREAT FOR THUNDERSTORMS THURSDAY...SOME OF
WHICH COULD BECOME STRONG TO SEVERE. LOCALLY HEAVY RAINFALL WILL
ALSO BE POSSIBLE LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RAB

In the hours before

Special weather statement, May 10, 2:14 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
314 PM EDT SAT MAY 10 2014

WVZ043-045-102015-
GREENBRIER WV-SUMMERS WV-
314 PM EDT SAT MAY 10 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...
  SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 415 PM EDT

* AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR OAK HILL TO
  NEAR BECKLEY TO NEAR SOPHIA...MOVING TO THE EAST AT 40 MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  HINTON...
  RUPERT...
  SANDSTONE...
  BUCK...
  AND ELLISON.

LAT...LON 3800 8048 3748 8084 3759 8109 3761 8106
      3763 8108 3771 8097 3770 8092 3768 8090
      3768 8088 3774 8092 3778 8090 3782 8094
      3787 8081 3787 8075 3795 8081 3798 8077
      3804 8083
TIME...MOT...LOC 1912Z 292DEG 33KT 3799 8117 3782 8117 3772 8133

RS
Local storm report, May 10, 2:22 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
322 PM EDT SAT MAY 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             RINGGOLD                36.60N 79.30W
05/10/2014  E0.88 INCH       PITTSYLVANIA       VA   PUBLIC

            NICKEL SIZE HAIL

&&

MBS
Special weather statement, May 10, 2:23 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
323 PM EDT SAT MAY 10 2014

VAZ033-034-102030-
FRANKLIN VA-BEDFORD VA-
323 PM EDT SAT MAY 10 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHEASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
  CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 430 PM EDT

* AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR BURNT CHIMNEY...MOVING TO THE NORTHEAST
  AT 40 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  BEDFORD CITY...
  MONETA...
  BOONES MILL...
  GOODE...
  AND GOODVIEW.

LAT...LON 3731 7930 3700 7983 3711 7999 3751 7950
TIME...MOT...LOC 1921Z 225DEG 36KT 3714 7982

RS
Local storm report, May 10, 2:32 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
332 PM EDT SAT MAY 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     HAIL             1 WSW STAUNTON RIVER ST 36.70N 78.69W
05/10/2014  E0.25 INCH       HALIFAX            VA   PARK/FOREST SRVC

            HEAVY RAIN WITH SOME PEA SIZE HAIL

&&

MBS
Local storm report, May 10, 2:43 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
343 PM EDT SAT MAY 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     HAIL             6 SSE HALIFAX           36.69N 78.89W
05/10/2014  E0.75 INCH       HALIFAX            VA   PUBLIC

            DIME SIZE HAIL REPORTED VIA TWITTER

&&

MBS
Special weather statement, May 10, 2:45 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT SAT MAY 10 2014

VAZ033-034-102015-
FRANKLIN VA-BEDFORD VA-
345 PM EDT SAT MAY 10 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  EASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
  SOUTH CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 415 PM EDT

* AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR HUDDLESTON...MOVING TO THE EAST AT 35
  MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR SMITH MOUNTAIN LAKE...GET OUT OF THE WATER AND MOVE
INSIDE A STURDY SHELTER NOW. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3709 7942 3706 7945 3707 7948 3706 7949
      3702 7946 3701 7948 3704 7952 3704 7959
      3700 7961 3700 7965 3711 7970 3716 7943
TIME...MOT...LOC 1942Z 259DEG 31KT 3710 7955

RS

The radar

The Roanoke radar (KFCX), 95 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Caswell

When
May 10, 2:50 PM EST
Where
Caswell County, 0.05 mi NE of Gatewood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.530, -79.399

Thunderstorm Wind, Caswell

When
May 10, 4:00 PM EST
Where
Caswell County, 1.09 mi W of Frogsboro
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.350, -79.200

One tree was blown down onto a power line by thunderstorm winds.

Thunderstorm Wind, Caswell

When
May 10, 4:09 PM EST
Where
Caswell County, 1.82 mi SW of Semora
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.479, -79.169

One tree was blown down onto a power line by thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509681, 509682, 509683.